Hail, Wayne
- When
- May 16, 1:48 PM CST to 1:53 PM CST
- Where
- Wayne County, 2.13 mi SSE of Carroll
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -97.170
Hail up to around dime-size fell for about 5 minutes.
An upper level disturbance that tracked across Nebraska during the late morning and early afternoon of May 15th brought an area of thunderstorms that moved from western through northeast Nebraska. An isolated storm produced large hail in northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An upper level disturbance that tracked across Nebraska during the late morning and early afternoon of May 15th brought an area of thunderstorms that moved from western through northeast Nebraska. An isolated storm produced large hail in northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 5:07 AM CST, 8 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 607 AM CDT THU MAY 16 2013 .AVIATION... 12Z TAFS FOR KOFK...KOMA AND KLNK. ALTHOUGH PREVAILING VFR CONDITIONS WERE FORECAST FOR TAF SITES THROUGH 17/12Z...SEVERAL ISSUES WILL NEED MONITORING. FIRST IS EXPANDING AREA OF MOISTURE/LOW CLOUDS JUST N OF KS BORDER SW OF BEATRICE AT 11Z THIS MORNING. ALTHOUGH BULK OF THESE CLOUDS SHOULD REMAIN SW OF TAF SITES TODAY BEFORE MIXING OUT THIS MORNING...SOME OF THE RESIDUAL MOISTURE ON NE SIDE COULD ALLOW FOR A BRIEF PERIOD OF CIGS BELOW FL030 THIS MORNING AT KLNK AND POSSIBLY KOMA. IN ADDITION...A WEAK FRONT IN SERN NEBR WILL BE LIFTING NORTH TODAY COINCIDENTAL WITH A DISTURBANCE TRACKING ACROSS NEBRASKA. THESE FEATURES COULD BRING TSTM DEVELOPMENT JUST ABOUT ANYWHERE DURING THE TAF VALID PERIOD AND IN ANY STRONGER SHOWERS/STORMS...CONDITIONS COULD CONCEIVABLY DROP INTO IFR CATEGORY BRIEFLY. COVERAGE WAS EXPECTED TO BE MORE CONCENTRATED LATE THIS AFTERNOON THROUGH LATE EVENING AND ESPECIALLY OVER NERN NEBR. CHERMOK && .PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 16 2013/ DISCUSSION... MAIN FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES NEXT FEW DAYS. 00Z UPPER AIR ANALYSIS ALONG WITH LATEST WATER VAPOR IMAGERY SHOWS A CLOSED LOW OVER CENTRAL OKLAHOMA WITH BELT OF THE WESTERLIES EXTENDING FROM THE WESTERN STATES INTO THE NRN PLAINS. THERE IS A PIECE OF SHORTWAVE ENERGY WITHIN THE WESTERLIES OVER NORTHERN COLORADO. AT THE SURFACE...A QUASI STATIONARY FRONT EXTENDS FROM WEST TO EAST ACROSS FAR SOUTHEAST NEBRASKA AND INTO EXTREME SOUTHERN IOWA AND NORTHERN MISSOURI. THERE REMAINS QUITE A DEWPOINT GRADIENT ALONG THIS BOUNDARY WITH LOWER 60S TO THE SOUTH AND 40S TO THE NORTH. THIS BOUNDARY WILL PUSH NORTH AS A WARM FRONT TODAY BRINGING THE HIGHER SFC DEWPOINTS ALONG WITH IT. MIXING TO AROUND 800MB TODAY PUTS MUCH OF THE FORECAST AREA INTO THE 80S. THE ABOVE MENTIONED COLORADO IMPULSE WILL CONTINUE TO MOVE NORTHEAST THROUGHOUT THE DAY. WE EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE AHEAD OF IT THROUGH WESTERN NEBRASKA AND EVENTUALLY INTO NORTHEAST NEBRASKA. INSTABILITY WILL BE INCREASING ACROSS THE REGION AS MOISTURE CONTINUES TO PUSH NORTH WITH THE WARM FRONT. WILL CONTINUE THE CHANCE OF THUNDERSTORMS ALONG AND NORTH OF THE FRONT FROM LATE THIS AFTERNOON INTO TONIGHT AS MID LEVEL LAPSE RATES INCREASE AHEAD OF THE IMPULSE. THE STORMS SHOULD EVENTUALLY MOVE NORTHEAST OF THE AREA LATER TONIGHT ALONG WITH THE MID LEVEL IMPULSE. BEHIND IT...WEAK MID LEVEL RIDGING WILL MOVE OVERHEAD AND SHOULD KEEP FRIDAY DRY. TEMPERATURES WILL REMAIN MILD WITH HIGHS IN THE LOWER TO MID 80S AND A GUSTY SOUTHEASTERLY WIND. PATTERN BECOMES MUCH MORE ACTIVE INTO THE WEEKEND AS A WESTERN TROUGH ADVANCES TOWARD THE FOUR CORNERS REGION BY SATURDAY. AHEAD OF THIS...SEVERAL IMPULSES WILL EJECT OUT AHEAD OF THIS FEATURE WHILE SOUTHERLY MOIST FLOW INCREASES ACROSS THE SOUTHERN PLAINS. AS THE DYNAMICS COME TOGETHER TO OUR WEST SATURDAY...STORMS ARE EXPECTED TO FOCUS ALONG A LEE SIDE SURFACE TROUGH FROM THE DAKOTAS INTO WESTERN NEBRASKA. THIS ACTIVITY WILL ADVANCE EASTWARD INTO A FAIRLY CAPPED ENVIRONMENT WHICH SHOULD WEAKEN BY EVENING. UNCERTAINTY REMAINS ON JUST HOW FAR EAST THE ACTIVITY WILL SPREAD...BUT A STRENGTHENING SOUTHERLY LOW LEVEL JET WILL BE AIDING IN SUSTAINED OVERNIGHT ACTIVITY. MUCH STRONGER UPPER LEVEL SUPPORT WILL EJECT OUT OF THE UPPER TROUGH AND INTO OUR REGION SUNDAY AFTERNOON WHERE A MOIST AND UNSTABLE AIRMASS WILL RESIDE. A SURFACE BOUNDARY IS PROGGED TO MOVE EAST ACROSS THE REGION DURING PEAK HEATING AND SHOULD BE THE FOCUS FOR POTENTIALLY SEVERE THUNDERSTORMS AS DEEP BULK SHEAR INCREASES. COOLER TEMPERATURES IN STORE FOR EARLY NEXT WEEK AS A NORTHERN PLAINS LOW KEEPS THE AREA IN NORTHWESTERLY FLOW. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1128 AM CDT THU MAY 16 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1128 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND POSSIBLY TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE REGION SATURDAY NIGHT. THE STRONGEST STORMS LOOK TO BE ON SUNDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1059 AM CDT THU MAY 16 2013
IAZ069-080-161630-
POTTAWATTAMIE IA-MONTGOMERY IA-
1059 AM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE AND PARTS
OF MONTGOMERY COUNTIES UNTIL 1130 AM CDT...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM EAST OF OAKLAND TO NORTHEAST OF
STANTON...OR ABOUT 35 MILES EAST OF OMAHA. THESS STORM WERE NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF DIMES...WIND GUSTS UP TO 40 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WALNUT...ELLIOTT AND GRANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4093 9494 4114 9538 4150 9533 4150 9516
4116 9516 4116 9493
TIME...MOT...LOC 1555Z 11DEG 2KT 4123 9525
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1059 AM CDT THU MAY 16 2013
IAZ069-080-161630-
POTTAWATTAMIE IA-MONTGOMERY IA-
1059 AM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE AND PARTS
OF MONTGOMERY COUNTIES UNTIL 1130 AM CDT...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM EAST OF OAKLAND TO NORTHEAST OF
STANTON...OR ABOUT 35 MILES EAST OF OMAHA. THESE STORMS WERE NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF DIMES...WIND GUSTS UP TO 40 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WALNUT...ELLIOTT AND GRANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4093 9494 4114 9538 4150 9533 4150 9516
4116 9516 4116 9493
TIME...MOT...LOC 1555Z 11DEG 2KT 4123 9525
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 PM CDT THU MAY 16 2013
NEZ011-016-017-161845-
ANTELOPE NE-PIERCE NE-KNOX NE-
106 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE...NORTHWESTERN PIERCE
AND CENTRAL KNOX COUNTIES UNTIL 145 PM CDT...
AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST
OF MONOWI TO 7 MILES SOUTH OF CLEARWATER...OR ALONG A LINE EXTENDING
FROM 22 MILES SOUTHEAST OF PICKSTOWN TO 38 MILES WEST OF NORFOLK...
AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NELIGH...CREIGHTON...VERDIGRE...ORCHARD...CLEARWATER...NIOBRARA...
SANTEE...BRUNSWICK...CENTER...ROYAL...WINNETOON...VERDEL AND BAZILE
MILLS.
LAT...LON 4284 9815 4276 9804 4277 9795 4282 9788
4286 9788 4287 9783 4217 9782 4192 9825
4191 9829 4288 9831
TIME...MOT...LOC 1804Z 234DEG 34KT 4284 9821 4207 9818
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
152 PM CDT THU MAY 16 2013
NEZ011-012-016-017-030-031-161930-
BOONE NE-CEDAR NE-ANTELOPE NE-PIERCE NE-MADISON NE-KNOX NE-
152 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTHWESTERN CEDAR...
ANTELOPE...PIERCE...NORTHWESTERN MADISON AND SOUTHEASTERN KNOX
COUNTIES UNTIL 230 PM CDT...
AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMFIELD
TO 8 MILES NORTH OF SPALDING...OR ALONG A LINE EXTENDING FROM 26
MILES SOUTHWEST OF YANKTON TO 38 MILES EAST OF BURWELL...AND MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALBION...NELIGH...PLAINVIEW...CREIGHTON...BLOOMFIELD...OSMOND...
ELGIN...WAUSA...CEDAR RAPIDS...CLEARWATER...PETERSBURG...OAKDALE...
MEADOW GROVE...TILDEN...BRUNSWICK...MAGNET...PRIMROSE...FOSTER AND
MCLEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4205 9829 4270 9775 4254 9728 4150 9815
4161 9829
TIME...MOT...LOC 1850Z 306DEG 14KT 4260 9773 4181 9839
DEEThe Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
2 hail. Local standard time, as filed.
Hail up to around dime-size fell for about 5 minutes.
Hail up to quarter-size was reported by a spotter in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440187, 440188.